Bipolar Disorder Community
Depakote and Hair Loss
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Depakote and Hair Loss

I was put on Depakote Er 500mg 3 at bedtime about 4 months ago. During my time on it, I did not realize it had done me any good. However, I had to switch Dr.s and because of the waiting time between Dr.s I had to wean myself off of the Depakote. It was then I noticed that it must have been doing me some good as when I came off of them (and I came off of Depakote very very slowly) I noticed the mood swings, major depression epeisodes et.
So when I visited the new Dr. She wrote me a prescription for the Depakote, which now has a generic. Unfortunately the generic Depakote is not like the Er in the fact that I must take it 3 x per day instead of all at once at bedtime. Now I have noticed major hair loss!!! I didn't notice any hair loss before on the Depakote ER but I sure do now! To make matters worse, I already have herriditary hair loss and my hair was already way too thin on top.
Has anyone here ever experianced this, and if so, does anyone know if there is some drug you can take along with the Depakote to stop this hair loss???
I have tried almost everything out there except for Lithium which I really do not want to try. I would prefer to stay on the Depakote provided there is some way around this hair loss.
Thank you for any input you can give me:)
Related Discussions
4 Comments Post a Comment
Blank
Avatar_f_tn
Hair loss can be an unfortunate side effect of depakote, would your new Dr consider putting you back on the same one you were on previously perhaps?  I would certainly discuss this with your Dr as it must be very distressing and will not be helping with your general mental health.

Good luck, :-)
Blank
Avatar_n_tn
when i began depakote 13 yrs ago, no one knew about the hair loss.  i thought i was losing my mind and not just my hair.  anyway, my hair did fall out on the regular depakote.  but it grew back CURLY! this is also a side effect from the medication.  unfortunately i gained a massive amount of weight while "down" after my manic episode and because of carbohydrate cravings.  i was switched to Depakote ER when it became available and my weight stablized (though i haven't lost any weight) but, my hair is wonderful and thick, and i receive compliments.  your MD should switch you to the non-generic, as ER doesn't come in generic form.  this is expensive though.  if you can't afford the ER then remember the hair loss will stop.  though losing my hair was devastating.  good luck!
Blank
Avatar_n_tn
I was taking Depakote ER for quite a while and experienced weight gain and hair loss.
It did help with my migraines . . .
The hair loss was a big concern - every time I washed my hair there was so much in the shower drain!  In fact, I had complained to my husband about this, but he didn't really understand until I cleaned the drain with a tissue and showed him all the hair.  He was shocked.
Recently, I went off Depakote ER - dropped quite a bit of weight and I am not experiencing the hair loss like I was.  (I am on Oxcarbazephine now . . . )
Always talk to your doctor.  Do not make any changes by yourself.  I learned the hard way recently, but that is another story.
Good luck to you.
Blank
Avatar_n_tn
if u come off depakote do u loose the weight that you have put on???
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
Top Mood Disorders Answerers
1551327_tn?1408668686
Blank
Bubulous
Tompkinsville, KY
585414_tn?1288944902
Blank
ILADVOCATE
NY
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
weaver71
Other
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL
Avatar_m_tn
Blank
bbaggins
FL